Alert archive / Minnesota / Frost Advisories in 2023

Frost Advisory 2, NWS Twin Cities, MN

October 8, 20239 counties in Wisconsin; 15 counties in Minnesota

NWS Twin Cities, MN issued this frost advisory at Oct 8, 2023, 2:21 PM CDT for 9 counties in Wisconsin; 15 counties in Minnesota. It took effect at Oct 9, 2023, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2023, 2:21 PM CDT (19:21 UTC)
In effect from
Oct 9, 2023, 1:00 AM CDT
Expired
Oct 9, 2023, 9:00 AM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN
All 24 counties

Anoka County, MN, Benton County, MN, Chisago County, MN, Dakota County, MN, Freeborn County, MN, Goodhue County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Rice County, MN, Sherburne County, MN, Steele County, MN, Todd County, MN, Washington County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 63 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS73 KMPX 081921
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
221 PM CDT Sun Oct 8 2023

MNZ042>045-050>053-061-063-070-077-078-085-WIZ014>016-023>028-
090330-
/O.NEW.KMPX.FR.Y.0002.231009T0600Z-231009T1400Z/
Todd-Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Anoka-Washington-Dakota-Rice-Goodhue-Steele-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Long Prairie, Little Falls, Princeton, 
Mora, Sauk Rapids, Elk River, Cambridge, Center City, Blaine, 
Stillwater, Hastings, Faribault, Red Wing, Owatonna, Osceola, 
Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, Durand, 
Chippewa Falls, and Eau Claire
221 PM CDT Sun Oct 8 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast Minnesota and northwest and west central Wisconsin.

* WHEN...From 1 AM to 9 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
415 
WWUS73 KMPX 081926
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
226 PM CDT Sun Oct 8 2023

MNZ093-091400-
/O.EXA.KMPX.FR.Y.0002.231009T0600Z-231009T1400Z/
Freeborn-
Including the city of Albert Lea
226 PM CDT Sun Oct 8 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT MONDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Freeborn County.

* WHEN...From 1 AM to 9 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MNZ042>045-050>053-061-063-070-077-078-085-WIZ014>016-023>028-
091400-
/O.CON.KMPX.FR.Y.0002.231009T0600Z-231009T1400Z/
Todd-Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Anoka-Washington-Dakota-Rice-Goodhue-Steele-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Long Prairie, Little Falls, Princeton, 
Mora, Sauk Rapids, Elk River, Cambridge, Center City, Blaine, 
Stillwater, Hastings, Faribault, Red Wing, Owatonna, Osceola, 
Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, Durand, 
Chippewa Falls, and Eau Claire
226 PM CDT Sun Oct 8 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast Minnesota and northwest and west central Wisconsin.

* WHEN...From 1 AM to 9 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
203 
WWUS73 KMPX 090352
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1052 PM CDT Sun Oct 8 2023

MNZ042>045-050>053-061-063-070-077-078-085-093-WIZ014>016-023>028-
091400-
/O.CON.KMPX.FR.Y.0002.231009T0600Z-231009T1400Z/
Todd-Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Anoka-Washington-Dakota-Rice-Goodhue-Steele-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Long Prairie, Little Falls, Princeton, 
Mora, Sauk Rapids, Elk River, Cambridge, Center City, Blaine, 
Stillwater, Hastings, Faribault, Red Wing, Owatonna, Albert Lea, 
Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, 
Durand, Chippewa Falls, and Eau Claire
1052 PM CDT Sun Oct 8 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast Minnesota and northwest and west central Wisconsin.

* WHEN...From 1 AM to 9 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

jrb
615 
WWUS73 KMPX 091402
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
902 AM CDT Mon Oct 9 2023

MNZ042>045-050>053-061-063-070-077-078-085-093-WIZ014>016-023>028-
091515-
/O.EXP.KMPX.FR.Y.0002.000000T0000Z-231009T1400Z/
Todd-Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-
Anoka-Washington-Dakota-Rice-Goodhue-Steele-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Long Prairie, Little Falls, Princeton, 
Mora, Sauk Rapids, Elk River, Cambridge, Center City, Blaine, 
Stillwater, Hastings, Faribault, Red Wing, Owatonna, Albert Lea, 
Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, 
Durand, Chippewa Falls, and Eau Claire
902 AM CDT Mon Oct 9 2023

...FROST ADVISORY HAS EXPIRED...

Temperatures will continue to warm out of the 30s through the rest
of this morning. Therefore, the Frost Advisory has been allowed to
expire.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Oct 8, 2:20 PM CDT, 1 minute earlier.

Area forecast discussion, Oct 8, 2:20 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT Sun Oct 8 2023

.DISCUSSION...(Today through Saturday)
Issued at 220 PM CDT Sun Oct 8 2023

KEY MESSAGES:

- Well-below normal temperatures will continue through most of this week.

- Monday night looks to be the coldest across the area, with the best
  combination of light winds and clear skies to produce freezing
  temperatures.

- Next chance for precipitation will come Thursday through Friday.

The main concern in the short term is the potential for frost across
the north and east tonight, and the potential for widespread sub-
freezing temperatures Monday night. Will issue a Frost Advisory
tonight for most locations north of I-94/east, as well as locations
east of I-35 south of the metro area. Cloud cover could hang on
enough across the eastern portion of the area to limit overnight
frost, but there is enough potential and uncertainty to include that
area in the advisory. Lows Monday night could bring the frost/freeze
season to an end for much of the area, particularly across the west
and central where sub- freezing temperatures look most likely.

Otherwise, cool and dry northwest flow will persist into midweek as
the eastern upper low and western ridge remain in place. Shortwave
energy will eventually undercut the western ridge by midweek, leading
to the development of a decent surface low that will track from the
central Plains into the lower Great Lakes in the Thursday to Saturday
time frame. Strong forcing is advertised ahead of this feature, along
with good moisture return, so expect to see a large shield of
moderate rainfall north and east of the surface low track. The
guidance is in good agreement on this overall evolution of things,
but as one might expect differences remain on the timing, location,
and strength of the shortwave trough and associated surface low as
they move through the region. For now we'll have chance to likely
PoPs from late Wednesday night into Saturday, but as things get
closer and the guidance comes into better agreement we should see
higher PoPs over a smaller area and for a shorter duration of time.
It's just a bit early to say where things will be maximized (over our
area or to the south/southeast appear most likely), but widespread
rainfall of over an inch looks likely for a good portion of the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 124 PM CDT Sun Oct 8 2023

VFR conditions through the period with winds shifting from
northeasterly to northwesterly late this afternoon & evening. Mid-
level clouds will increase this evening, with clearing expected by
tomorrow morning. Wind speeds will generally be between 5-10 kts
through tonight, but increase to 10-15 kts along with gusts of 20-25
kts by the end of the period.

KMSP...No additional concerns.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...WFO MPX
AVIATION...ETA
Hazardous weather outlook, Oct 8, 10:47 AM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1047 AM CDT Sun Oct 8 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1047 AM CDT Sun Oct 8 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost will be possible Monday through Wednesday mornings. The
coldest morning will be Tuesday where widespread below freezing
temperatures are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Frost Advisories in Minnesota, 2023Frost Advisories in Wisconsin, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.